Hail, Sioux
- When
- June 17, 4:40 AM MST to 4:45 AM MST
- Where
- Sioux County, 0.86 mi NW of Glen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -103.580
Marble to quarter size hail was reported near Glen.
Early morning and late day thunderstorms produced hail, strong winds and heavy rain across portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Early morning and late day thunderstorms produced hail, strong winds and heavy rain across portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 3:57 AM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 457 AM MDT MON JUN 17 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 430 AM MDT MON JUN 17 2013 THE GOES WATER VAPOR IMAGERY LOOP SHOWED A UPPER RIDGE AXIS FROM THE TEXAS BIG BEND TO WESTERN MONTANA. A POTENT SHORTWAVE WAS PROVIDING LARGE SCALE LIFT FOR A MESOSCALE CONVECTIVE SYSTEM PROPAGATING SOUTHEAST ACROSS THE SOUTHERN PLAINS. A WEAKER WAVE WAS MOVING EAST-SOUTHEAST THROUGH EASTERN WYOMING AND WESTERN SOUTH DAKOTA. CONVECTION ASSOCIATED WITH THIS WAVE HAS HAD A HISTORY OF PRODUCING LOCALLY HEAVY RAINFALL. RADAR ESTIMATES OF TWO TO FOUR INCHES WERE OBSERVED OVER NORTHWEST CONVERSE COUNTY SINCE MIDNIGHT. THE SHOWERS AND TSTORMS WILL CONTINUE TO PROGRESS EAST-SOUTHEAST INTO THE NORTHERN NEBRASKA PANHANDLE THROUGH EARLY MORNING. ELSEWHERE...IT WAS DRY WITH MOSTLY CLEAR SKIES AND TEMPERATURES IN THE 40S AND 50S. THE LATEST SHORT RANGE MODEL GUIDANCE INDICATES THAT THE UPPER RIDGE TO THE WEST WILL GET NUDGED EASTWARD DURING THE NEXT 24 HOURS AS THE CLOSED LOW OFFSHORE THE PACIFIC NORTHWEST MOVES INLAND. THE RIDGE WILL BE SITUATED ALONG THE FRONT RANGE TONIGHT AND HIGH PLAINS ON TUESDAY. THE SHORTWAVE RESPONSIBLE FOR THIS MORNING'S CONVECTION WILL MOVE SOUTHEAST INTO CENTRAL NEBRASKA THIS AFTERNOON. THE NEXT SHORTWAVE TO AFFECT THE REGION MOVES THROUGH THIS EVENING. SIMILAR TO YESTERDAY...CONVECTION WILL FORM OVER THE HIGHER TERRAIN AND INCREASE IN COVERAGE AND INTENSITY WHEN ENCOUNTERING THE MOIST AND UNSTABLE AIR MASS EAST OF THE LARAMIE RANGE WHERE SBCAPES OF 1500-2000 J/KG ARE FORECAST. LARGE SCALE SHEAR OF 40 TO 50 KT IN STRONG UPSLOPE FLOW REGIME WILL SET THE STAGE FOR STRONG TO SEVERE TSTORMS OVER THE SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE FROM MID AFTERNOON THROUGH MID EVENING....AS INDICATED BY THE SPC DAY1 OUTLOOK. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT AS WELL. THE SHOWERS AND TSTORMS WILL COME TO AN END FOR ALL BUT THE SOUTHEAST PANHANDLE ZONES LATER THIS EVENING. TUESDAY WILL BE SIMILAR TO TODAY WITH REGARD TO DIURNAL TSTORM COVERAGE...HOWEVER THE SEVERE THREAT WILL BE MINIMAL WITH THE MID/UPPER LEVEL RIDGE OVER THE HIGH PLAINS. THIS WILL LIMIT TSTORM COVERAGE AND DEEP LAYER SHEAR AS WINDS WILL BE LIGHTER. HIGH TEMPERATURES TODAY WILL BE WARMER OVER LOWER ELEVATIONS OF CARBON COUNTY WHERE 700MB TEMPERATURES WARM TO 12 TO 14C. ELSEWHERE... 700MB TEMPERATURES WILL RANGE BETWEEN 8 AND 11C...WHICH WILL YIELD SEASONAL TEMPERATURES IN THE 70S TO LOWER 80S. LOW TEMPERATURES TONIGHT WILL BE IN THE 40S AND 50S. HIGH TEMPERATURES TUESDAY WILL AVERAGE ABOUT 5 DEGREES WARMER WITH 700MB TEMPERATURES FROM 11 TO 15C. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 500 AM MDT MON JUN 17 2013 A FAIRLY ACTIVE PATTERN WILL CONTINUE THROUGH THE LONG TERM PERIOD AS AN UPPER LOW SLOWLY MOVES ACROSS THE PAC NW AND KEEPS THE ROCKIES IN AN ENERGETIC SOUTHWEST FLOW PATTERN. THE THERMAL RIDGE WILL BE OVERHEAD ON WEDNESDAY WHICH WILL KEEP TEMPERATURES IN THE 80S AND 90S. VERY WARM TEMPS ALOFT AS WELL WILL CAP THE ENVIRONMENT FOR MUCH OF THE DAY...BUT AN APPROACHING SHORTWAVE AND DIFFLUENT FLOW REGION OF THE UPPER JET COULD TRIGGER STORMS IN THE LATE AFTERNOON AND EVENING ALONG THE DRYLINE WHICH LOOKS TO SET UP ALONG THE WY/NE BORDER. A FEW STORMS COULD ALSO FORM OFF THE MOUNTAINS ALTHOUGH MOISTURE MAY BE LIMITED ENOUGH TO KEEP ONLY DRY AND BREEZY CONDITIONS HERE. STRONG MOISTURE ADVECTION ACROSS THE EASTERN PLAINS AHEAD OF THE WAVE WILL INCREASE CAPE VALUES TO AROUND 3000 J/KG IN THE PANHANDLE...ALTHOUGH AGAIN THE CAP WILL LIMIT COVERAGE AND INTENSITY OF STORMS AT FIRST. TIMING OF THE STRONGEST FORCING LOOKS TO COINCIDE WITH THE LLVL JET FORMATION...AND WITH AROUND 2500 J/KG OF CAPE TO PERSIST IN THE PANHANDLE...LIKELY WILL SEE CONVECTION INTENSIFY IN THIS AREA LATE EVENING AND CONTINUE EASTWARD OVERNIGHT. SOME STORMS COULD BE STRONG AT TIMES DUE TO THE HIGH POTENTIAL INSTABILITY STILL IN PLACE AS THE WAVE MOVES ACROSS THE FORECAST AREA OVERNIGHT. THE DRYLINE WILL PUSH TO THE EAST ON THURSDAY SO CONVECTION SHOULD BE LIMITED TO THE FAR EASTERN ZONES IN THE LATE AFTERNOON AND EVENING. A DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WILL DRAG A FRONT SOUTH ACROSS THE EASTERN PLAINS ON FRIDAY WITH A BROADER COVERAGE OF SHOWERS AND STORMS DEVELOPING ALONG THIS FRONTAL CONVERGENCE BOUNDARY. THE MAIN UPPER WAVE OVER THE PAC NW WILL FINALLY BEGIN TO MOVE OVER THE NORTHERN ROCKIES ON SATURDAY WITH A DEEPER FETCH OF MID AND UPPER LEVEL MOISTURE MOVING OVER THE FORECAST AREA FOR SATURDAY AND SUNDAY. WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE EASTERLY PLAINS THROUGH THIS TIME ALTHOUGH CANNOT RULE OUT A FEW STORMS DEVELOPING OVER THE HIGH TERRAIN AS WELL WITHIN THE DEEPER MOISTURE PLUME. TEMPERATURES WILL REMAIN VERY WARM THROUGH THE PERIOD...WITH VERY DRY AND BREEZY CONDITIONS PERSISTING FOR AREAS WEST OF THE LARAMIE RANGE WHICH WILL MAINTAIN ELEVATED FIRE WEATHER CONCERNS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 430 AM MDT MON JUN 17 2013 WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE TO PROPAGATE TO THE EAST AND SOUTHEAST ACROSS EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THIS MORNING. ALSO...PATCHY MVFR TO IFR CEILINGS AND VISIBILITIES WILL DEVELOP OVER SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE AND PERSIST UNTIL MID MORNING. SCATTERED AFTERNOON AND EVENING TSTORMS WILL FORM OVER THE LARAMIE RANGE EARLY AFTERNOON THEN MOVE EAST ONTO THE PLAINS. LOCAL MVFR TO IFR CONDITIONS AND GUSTY/ERRATIC WINDS WILL BE POSSIBLE WITH SOME OF THE TSTORMS. && .FIRE WEATHER... ISSUED AT 307 AM MDT MON JUN 17 2013 AN UPPER RIDGE OF HIGH PRESSURE TO THE WEST WILL SLOWLY MOVE EAST ACROSS THE FRONT RANGE AND HIGH PLAINS THROUGH TUESDAY. WEAK DISTURBANCES ALOFT WILL INTERACT WITH THE MOIST AND UNSTABLE AIR MASS OVER THE EASTERN PLAINS AND WESTERN PANHANDLE THE NEXT FEW DAYS. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE LARAMIE RANGE AND INTENSIFY AS THEY MOVE TO THE EAST. LOCALLY HEAVY RAINFALL...HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED GUSTY THUNDERSTORMS PRODUCING LITTLE RAINFALL ARE EXPECTED FOR AREAS WEST OF THE LARAMIE RANGE WHERE RELATIVE HUMIDITIES WILL BE LOW. SEASONAL TEMPERATURES WILL GRADUALLY WARM TO ABOVE NORMAL BY MID WEEK AS THE RIDGE MOVES INTO THE GREAT PLAINS. FOR THE LATTER HALF OF THE WEEK...IT WILL BE DRIER FOR SOUTHEAST WYOMING...WHILE ISOLATED LATE DAY THUNDERSTORMS WILL BE POSSIBLE FOR THE WESTERN NEBRASKA PANHANDLE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...JAMSKI LONG TERM...MAZUR AVIATION...JAMSKI FIRE WEATHER...JAMSKI
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 1139 PM MDT SUN JUN 16 2013 WYZ101>119-180315- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1139 PM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF EAST CENTRAL WYOMING...MAINLY NORTH OF A LINE FROM DOUGLAS TO LUSK. GUSTY WINDS TO 40 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-180315- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1139 PM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT PATCHY LATE NIGHT FOG WILL BE POSSIBLE...ESPECIALLY FROM CHADRON TO ALLIANCE AND SIDNEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN NEBRASKA PANHANDLE DURING THE AFTERNOON AND EVENING BOTH MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE FINCH/JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 315 AM MDT MON JUN 17 2013 WYZ101-102-171015- CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY- 315 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN NIOBRARA COUNTIES UNTIL 415 AM MDT... AT 310 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF MANNING RANCH...OR 35 MILES NORTHWEST OF LUSK...MOVING EAST SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... LANCE CREEK AROUND 400 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4310 10440 4287 10455 4309 10505 4325 10495 TIME...MOT...LOC 0914Z 295DEG 17KT 4313 10489 JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 AM MDT MON JUN 17 2013 NEZ095-WYZ102-171115- NIOBRARA COUNTY WY-NORTH SIOUX NE- 409 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 515 AM MDT... AT 406 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LANCE CREEK...OR 11 MILES NORTH OF LUSK...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HARRISON AROUND 515 AM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4289 10371 4256 10392 4287 10466 4309 10451 TIME...MOT...LOC 1009Z 295DEG 24KT 4292 10445 JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 504 AM MDT MON JUN 17 2013 NEZ002-095-096-171200- DAWES NE-NORTH SIOUX NE-SOUTH SIOUX NE- 504 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 600 AM MDT... AT 502 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...OR 26 MILES EAST OF LUSK...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HARRISON AROUND 510 AM MDT. FORT ROBINSON AROUND 545 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4270 10327 4240 10346 4263 10405 4288 10402 TIME...MOT...LOC 1104Z 295DEG 28KT 4272 10392 JAMSKI
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 518 AM MDT MON JUN 17 2013 NEZ002-095-096-171200- DAWES NE-NORTH SIOUX NE-SOUTH SIOUX NE- 518 AM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 600 AM MDT... AT 502 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARRISON...OR 26 MILES EAST OF LUSK...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HARRISON AROUND 510 AM MDT. FORT ROBINSON AROUND 545 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4270 10327 4240 10346 4263 10405 4288 10402 TIME...MOT...LOC 1104Z 295DEG 28KT 4272 10392 JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 AM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL HARRISON 42.69N 103.88W
06/17/2013 E0.75 INCH SIOUX NE FIRE DEPT/RESCUE
&&
MAZURThe Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Marble to quarter size hail was reported near Glen.
Quarter size hail was reported west of Harrisburg.
Wind gusts were estimated at 50 to 60 mph in Bayard.
Quarter size hail was reported just west of Scottsbluff.
Dime to quarter size hail was reported in Minatare.
Marble to quarter size hail was reported in Bayard.
Quarter size hail was observed east of Harrisburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448383, 448385, 448386, 448387, 448393, 448395, 448396.